Texas, 2007Winter Storm and Winter Weather in Texas, January 16 to 17, 2007
January 16 to 17, 2007 · NWS SJT · 18 events in 18 counties and zones
Right on the heels of the Ice Storm that affected the region a few days before, another surge of arctic air moved into West Central Texas on Monday the 15th. With the active sub-tropical jet overhead, and disturbances moving through the jet, snow began to fall Tuesday morning Janurary 16th across the Northern Edwards Plateau and along the I10 corridor.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Right on the heels of the Ice Storm that affected the region a few days before, another surge of arctic air moved into West Central Texas on Monday the 15th. With the active sub-tropical jet overhead, and disturbances moving through the jet, snow began to fall Tuesday morning Janurary 16th across the Northern Edwards Plateau and along the I10 corridor. The snow spread north and east into the Concho Valley including San Angelo. The snow continued to spread northeast across the Northwest Hill Country and into Coleman and Brownwood by Tuesday afternoon. The snow eventually spread across the I20 corridor across the southern Big Country early Wednesday morning. The Snow began to taper off early Wednesday morning across the area from northwest to southeast. The heaviest snowfall amounts were noted along and south of Interstate 10 where 4 to 8 inches of snow were reported. Further north, snowfall amounts ranged from a trace to an inch along Interstate 20. One to three inches of snow were measured between the I20 and the I10 corridors. This heavy snow closed Interstate 10 for two days between Junction and Ozona. Further north, many roads were ice and snow covered and many school districts either delayed or closed schools on the Wednesday the 17th. Ozona Emergency Management opened a shelter at the Ozona Convention Center for stranded motorists. The ice and snow also caused a few power outages across Sweetwater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 16, 5:13 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 16, 5:13 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CST TUE JAN 16 2007
.AVIATION...
SNOW WILL SPREAD NORTH FROM THE SOUTHERN PORTIONS OF WEST CENTRAL
TEXAS AND AFFECT THE KSJT TERMINAL ABOUT MIDMORNING...SNOW SHOULD
REMAIN SOUTH OF INTERSTATE 20. VFR CONDITIONS SHOULD PREVAIL AT
BOTH TERMINALS THROUGH MID AFTERNOON WITH MVFR CEILINGS POSSIBLE
AT KSJT BY LATE AFTERNOON. CONDITIONS SHOULD REMAIN VFR AT KABI
THROUGH THE NEXT 24 HOURS.
&&
.PREV DISCUSSION... /ISSUED 423 AM CST TUE JAN 16 2007/
TAKE 2 FOR THE WINTERY PRECIP...AS A PARTIAL BREAK ON SUNDAY WILL
MOVE INTO 2ND WAVE TO SET UP FOR TODAY INTO WED. WITH HIGH
PRESSURE IN PLACE IN THE LOWER LEVELS AND SWRLY FLOW IN THE MID
AND UPPER LEVELS BRINGING IN A ROUND OF VORT MAXES AND PACIFIC
MOISTURE TO CONTRIBUTE TO OUR CURRENT PICTURE. THE DIFFERENCE
BETWEEN TODAY AND OVER THE PAST WEEKEND IS THAT OUR AIR MASS HAS
COOLED SIGNIFICANTLY IN THE MID AND UPPER LEVELS...THUS LESSENING
OUR CHANCES FOR FREEZING RAIN AND SLEET AND GREATER CHANCES FOR
SNOW.
BY WED AFTERNOON...WILL GET A WARM NOSE ACROSS THE SRN HALF OF THE
REGION THUS WILL ADD SLIGHT CHANCE OF SLEET IN THE MIX BEFORE
THINGS END FOR A BRIEF BREAK WED EVE. HOWEVER...AS THE SURFACE
HIGH PULLS OFF THURSDAY...WILL SEE SRLY FLOW AND MOISTURE
RETURNING ALONG WITH A SLIGHT CHANCE OF RAIN AHEAD OF OUR NEXT
FRONTAL SYSTEM TO APPROACH TO THE AREA BY THURS NIGHT INTO EARLY
FRIDAY MORNING.
ANOTHER ROUND OF MIXED PRECIPITATION IS POSSIBLE FOR NEXT WEEKEND
IN THE EXTENDED AS WELL AFTER THE NEXT FRONT MOVES THROUGH ON FRI
AND A PACIFIC LOW SETS UP TO MOVE ACROSS FOR THE WEEKEND.
SEE NPW FOR WARNING ADVISORY DETAILS...
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 35 24 33 28 / 10 20 20 10
SAN ANGELO 30 23 32 26 / 50 40 30 10
JUNCTION 28 26 33 28 / 70 50 40 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CROCKETT-
KIMBLE-MASON-MENARD-SCHLEICHER-SUTTON.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 12 PM CST WEDNESDAY
FOR CONCHO-IRION-MCCULLOCH-SAN SABA-TOM GREEN.
&&
15/99/15
Hazardous weather outlook, Jan 16, 4:34 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
434 AM CST TUE JAN 16 2007
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
434 AM CST TUE JAN 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL MOVE INTO THE SOUTHERN SECTIONS OF WEST CENTRAL TEXAS
THIS MORNING AND SPREAD NORTHWARD TO THE INTERSTATE 20 CORRIDOR BY
THIS AFTERNOON. THE HEAVIEST SNOWFALL WILL BE ALONG THE INTERSTATE
10 CORRIDOR WHERE AMOUNTS OF 4 TO 5 INCHES WILL BE POSSIBLE WITH
LESSER ACCUMULATIONS FURTHER NORTH TO THE INTERSTATE 20 CORRIDOR
WHERE 1 TO 2 INCHES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTINUE ON WEDNESDAY ENDING WEDNESDAY NIGHT. ANOTHER
STORM SYSTEM APPROACHING THE AREA THURSDAY WILL BRING A CHANCE OF
PRIMARILY RAIN THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Crockett
- When
- January 16, 8:00 AM CST to January 17, 4:00 PM CST
- Where
- Crockett forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
Winter Storm, Sutton
- When
- January 16, 8:00 AM CST to January 17, 4:00 PM CST
- Where
- Sutton forecast zone
- Injuries
- 0 direct, 4 indirect
- Property damage
- $12,000
- Reported by
- Department of Highways
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
Winter Storm, Schleicher
- When
- January 16, 8:00 AM CST to January 17, 3:00 PM CST
- Where
- Schleicher forecast zone
- Property damage
- $7,000
- Reported by
- Unknown
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
Winter Storm, Kimble
- When
- January 16, 10:00 AM CST to January 17, 4:00 PM CST
- Where
- Kimble forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
Winter Storm, Menard
- When
- January 16, 11:00 AM CST to January 17, 4:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
Winter Weather, Irion
- When
- January 16, 11:00 AM CST to January 17, 9:00 AM CST
- Where
- Irion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
Winter Weather, Tom Green
- When
- January 16, 11:00 AM CST to January 17, 9:00 AM CST
- Where
- Tom Green forecast zone
- Property damage
- $8,000
- Reported by
- NWS Employee
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
Winter Weather, Concho
- When
- January 16, 11:00 AM CST to January 17, 9:00 AM CST
- Where
- Concho forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
Winter Storm, Mason
- When
- January 16, 12:00 PM CST to January 17, 4:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
Winter Weather, McCulloch
- When
- January 16, 3:00 PM CST to January 17, 9:00 AM CST
- Where
- McCulloch forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
Winter Weather, Sterling
- When
- January 16, 8:00 PM CST to January 17, 9:00 AM CST
- Where
- Sterling forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
Winter Weather, Coke
- When
- January 16, 8:00 PM CST to January 17, 9:00 AM CST
- Where
- Coke forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
Winter Weather, Runnels
- When
- January 16, 8:00 PM CST to January 17, 9:00 AM CST
- Where
- Runnels forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
Winter Weather, Coleman
- When
- January 16, 8:00 PM CST to January 17, 9:00 AM CST
- Where
- Coleman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
Winter Weather, Brown
- When
- January 16, 8:00 PM CST to January 17, 9:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
Winter Weather, San Saba
- When
- January 16, 8:00 PM CST to January 17, 9:00 AM CST
- Where
- San Saba forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
Winter Weather, Taylor
- When
- January 17, 3:00 AM CST to 9:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Winter Weather, Callahan
- When
- January 17, 4:00 AM CST to 9:00 AM CST
- Where
- Callahan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, January 16 to 17, 200748 injured · $185,000 · 25 events
- Heavy Snow in Oregon, January 16, 20072 deaths · 8 events
- Winter Weather in Washington, January 16, 20071 death · 6 injured · 2 events
- Winter Weather in Texas, January 16 to 17, 20071 death · 1 injured · 13 events
- Ice Storm in Texas, January 16 to 17, 2007$51,000 · 18 events
- Lake-Effect Snow in Ohio, January 16, 2007$75,000 · 2 events
- Winter Weather in Washington, January 16, 20073 injured · 1 event
- High Surf in Hawaii, January 16 to 20, 20077 events
- Extreme Cold in Maine, January 16 to 17, 20075 events
- Frost and Freeze in Oregon, January 16, 20072 events
- Heavy Snow in Washington, January 16, 20072 events
- Flood in Missouri, January 16, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251, 5252, 5253, 5254, 5255, 5266, 5267, 5268, 5256, 5269, 5261, 5262, 5263, 5264, 5265, 5271, 5258, 5259.